Massachusetts, 2007

Hail in Massachusetts, June 5, 2007

June 5, 2007 · NWS ALY · 1 event in 1 county or zone

A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 12:59 PM EST, 1 minute earlier.

Area forecast discussion, Jun 5, 12:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS
AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...AND USHER IN
MUCH COOLER AND LESS HUMID AIR WHICH WILL LAST THROUGH THE MID WEEK
PERIOD...AS HIGH PRESSURE BUILDS ACROSS OUR REGION BEHIND THE FRONT.
A LOW PRESSURE SYSTEM MOVING ACROSS EASTERN CANADA...WILL DRAG A
WARM FRONT AND THEN A COLD FRONT THROUGH OUR REGION FRIDAY AND
FRIDAY EVENING...BRINGING THE THREAT OF MORE SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VERY BUSY. SEVERE THUNDERSTORM WATCH #347 IN EFFECT UNTIL 7 PM FOR
ALL OF FORECAST AREA EXCEPT HERKIMER COUNTY NY.

14Z ANALYSIS SHOWS STRONG COLD FRONT SLICING THROUGH WESTERN NEW
YORK AND PENNSYLVANIA. AHEAD OF THE FRONT...SCATTERED SHOWERS WITH
EMBEDDED THUNDER HAVE DEVELOPED IN CENTRAL NY...WITH LOW CLOUDS
AND FOG DISSIPATING ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND. WITH DEW POINTS IN THE LOWER 60S THROUGH OUR FORECAST
AREA...AND SOME CLEARING OCCURRING...SBCAPE VALUES AROUND
1000-1500 J/KG WILL BE COMMON ESPECIALLY FROM THE HUDSON VALLEY
SOUTH AND EAST. THIS IS WHERE THE BEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING. WITH
STRONG FORCING ALONG THE SURFACE COLD FRONT...AS WELL AS A POTENT
UPPER LEVEL DISTURBANCE...THERE IS A CHANCE OF SEVERE STORMS
ACROSS THE MOHAWK VALLEY AND WESTERN ADIRONDACKS AS WELL. 0-6KM
BULK SHEAR VALUES OF 30-35 KTS ALONG WITH THE STRONG FORCING
SHOULD ALLOW FOR ORGANIZATION OF STORMS INTO CLUSTERS/LINES...WITH
DAMAGING WIND GUSTS THE MAIN THREAT AS 30-40 KT FLOW BETWEEN
500-700 MB WILL BE PRESENT. WBZERO HEIGHTS OF AROUND 9 KFT WILL
RESULT IN A CHANCE OF HAIL AS WELL...POSSIBLY UP TO NICKEL SIZE IN
SOME CELLS. MODERATE CAPE AND VERTICAL WIND SHEAR COMBINED WITH
STRONG FORCING SHOULD RESULT IN A GOOD CHANCE FOR WIDESPREAD
CONVECTION...WITH SCATTERED SEVERE THUNDERSTORMS. WILL BEEF UP
WORDING IN FORECAST TO MENTION SEVERE POTENTIAL THIS AFTERNOON AND
EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL END FAIRLY QUICKLY THIS EVENING AND
HAVE ONLY KEPT ENHANCED WORDING ACROSS FAR NE PORTION OF FA UNTIL
00Z. TONIGHT CLOUDS AND SOME WIND ARE EXPECTED TO PREVENT FROST IN
ADIRONDACKS...BUT A VERY CHILLY START TO THE DAY ON WEDNESDAY WITH
UPPER 30S AND 40S ACROSS BULK OF FA. DRY WEATHER IS EXPECTED
THROUGH FIRST HALF OF THURSDAY NIGHT WITH A VERY CHILLY DAY ON
WEDNESDAY FOLLOWED BY THE COLDEST NIGHT IN SEVERAL WEEKS
WEDNESDAY NIGHT. NEARLY IDEAL RADIATIONAL COOLING CONDITIONS
EXPECTED WEDNESDAY NIGHT WITH TEMPS IN THE 30S TO MID 40S. IN THE
WESTERN ADIRONDACKS...FROST LOOKS TO BE ALMOST A CERTAINTY AS
UPPER 20S TO LOW 30S SHOULD BE WIDESPREAD. TOO EARLY TO ISSUE A
HEADLINE...BUT THIS WILL BE COVERED IN HWO. THURSDAY TEMPERATURES
WILL MODERATE BACK TO MORE SEASONABLE LEVELS...WITH THE NEXT
THREAT OF SHOWERS AND THUNDERSTORMS AHEAD OF A WARM FRONT MOVING
THROUGH THE OHIO VALLEY DURING THE SECOND HALF OF THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FRIDAY
AFTERNOON INTO FRIDAY EVENING AHEAD OF A COLD FRONT. ON FRIDAY
TEMPS MAY GET VERY WARM ONCE AGAIN AS BULK OF FA IN WARM
SECTOR...SO 80S TO PERHAPS 90 ACROSS BULK OF FA. 0-3KM HELICITY
VALUES IN 60-200 RANGE AND MLMU CAPES 1000-2000 J/KG. THUS FRIDAY
AFTERNOON INTO FRIDAY EVENING LOOKS TO BE ACTIVE ONCE AGAIN. THE
PERIOD FROM SATURDAY THROUGH MONDAY LOOKS TO BE MAINLY DRY WITH
SEASONABLE TEMPS.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
CONDITIONS WILL GENERALLY BE VFR THIS AFTERNOON WITH AREAS OF
MVFR AND ISOLATED IFR DUE TO CONVECTION. ONE AREA OF CONVECTION
WAS AHEAD OF THE COLD FRONT MOVING FROM THE HUDSON VALLEY INTO
WESTERN NEW ENGLAND WHILE A SECOND AREA OF CONVECTION WAS
APPROACHING THE WESTERN MOHAWK VALLEY AND ADIRONDACKS MID AFTER
NOON AND WILL MOVE ACROSS THE HUDSON VALLEY IN THE LATE AFTER
NOON HOURS. SOME OF THESE STORMS HAVE HAD HAIL OR DOWNED TREES.
THE FRONT WILL CROSS THE HUDSON VALLEY AROUND 2200 GMT WITH
WINDS SHIFTING TO WEST AND GUSTING 15 TO 20 KNOTS. THE CLOUDS
WILL BREAK FOLLOWING THE FRONTAL PASSAGE BUT MORE LOW CLOUDS
ARE EXPECTED TO DROP INTO THE REGION AS THE UPPER TROF MOVES
ACROSS. THE GOOD NEWS IS THAT CONDITIONS SHOULD BE UNFAVORABLE
FOR FOG. WEDNESDAY SHOULD BE VFR WITH SCATTERED TO BROKEN
CLOUDS AROUND 4000 FT ASL.

OUTLOOK...
.THU...VFR. NO SIG WX.
.FRI...VFR. WDLY SCT PM -TSRAS.
.SAT...VFR.
.SUN...VFR.

&&

.HYDROLOGY...
YESTERDAYS 1 TO 3 INCHES OF RAINFALL FROM ALBANY AND POINTS EAST AND
SOUTHWARD (WITH LOCALLY HIGHER AMOUNTS)...RESULTED IN SOME
SIGNIFICANT WITHIN BANK RISES ON SELECT STREAMS AND RIVERS. FURTHER
NORTH AND WEST...LESS THAN AN INCH OF RAIN FELL WITH LITTLE OR NO
EFFECT ON WATERSHEDS.

AVERAGE BASIN RAINFALLS TODAY ARE EXPECTED TO BE IN THE QUARTER TO
HALF INCH RANGE AND SHOULD HAVE LITTLE FURTHER IMPACT ON MOST RIVERS
AND STREAMS. A THUNDERSTORM CONTAINING LOCALLY HEAVIER RAINFALL
COULD RESULT IN SMALLER STREAMS IN THE VICINITY RESPONDING BRIEFLY
TO NEAR BANKFULL.

AFTER THIS EVENING...DRY WEATHER IS EXPECTED WED AND THU SO ALL
STREAMS AND RIVERS WILL RECEDE. THE NEXT CHANCE FOR SHOWERS AND
STORMS IS FRIDAY.

&&

.FIRE WEATHER...
ANOTHER ROUND OF SHOWERS AND EVEN STORMS EXPECTED TODAY...ESPECIALLY
AFTERNOON. WHILE THE RAIN WILL NOT BE AS EXTENSIVE AS YESTERDAY IT
WILL KEEP VEGETATION SATURATED WITH LITTLE OPPORTUNITY FOR DRYING.
A COLD FRONT WILL BRING A MARKED CHANGE TONIGHT AS OUR SOUTH WIND OF
TODAY (AVERAGING AROUND 10 MPH) WILL SHIFT TO THE WEST WITH GUSTS TO
25 MPH LATE THIS AFTERNOON AND CONTINUING INTO EARLY TONIGHT BEFORE
DIMINISHING OVERNIGHT. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE
HAIL AND BRIEF BUT MUCH STRONGER LOCAL GUSTS. THE BREEZE WILL PICK
UP AGAIN ON WEDNESDAY AVERAGING 10 TO 20 MPH. RH VALUES WILL ONLY
DROP TO 45 TO 60 PERCENT TODAY...CLOSER TO 70 IN THE
ADIRONDACKS...RECOVER TO ABOUT 90 PERCENT TONIGHT THEN DROP TO
BETWEEN 30 AND 40 PERCENT TOMORROW AFTERNOON...EXCEPT CLOSER TO 50
PERCENT OVER THE ADIRONDACKS. DRY TOMORROW WITH AND THURSDAY THUS
GIVING ALL FUELS A CHANCE TO DRY OUT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 5, 11:26 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1226 PM EDT TUE JUN 5 2007

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-061100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1226 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW
YORK EXCEPT HERKIMER COUNTY...SOUTHERN VERMONT...BERKSHIRES AND
LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN NEW YORK...
ALBANY...CLOUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...
MONTGOMERY...RENSSELAER...SARATOGA..SCHENECTADY...SCHOHARIE
...ULSTER...WARREN...AND WASHINGTON.

IN MASSACHUSETTS...
BERKSHIRE.

IN VERMONT...
BENNINGTON...AND WINDHAM.

NYZ032-038-061100-
NORTHERN HERKIMER-SOUTHERN HERKIMER-
1226 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER COUNTY NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO EVENING AND SOME MAY
BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FROST IS POSSIBLE LATE WEDNESDAY NIGHT AS A CHILLY AIRMASS MOVES
INTO THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 11:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             MECHANICVILLE           42.90N 73.69W
06/05/2007  M1.00 INCH       SARATOGA           NY   LAW ENFORCEMENT

&&
Local storm report, Jun 5, 11:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CLIFTON PARK            42.85N 73.81W
06/05/2007  E1.00 INCH       SARATOGA           NY   LAW ENFORCEMENT

&&
Local storm report, Jun 5, 12:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     SCHAGHTICOKE            42.90N 73.59W
06/05/2007                   RENSSELAER         NY   COUNTY OFFICIAL

            WIRES DOWN

&&
Local storm report, Jun 5, 12:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
105 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             COHOES                  42.77N 73.71W
06/05/2007  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

&&
Special weather statement, Jun 5, 12:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT TUE JUN 5 2007

MAZ025-NYZ061-051745-
EASTERN COLUMBIA NY-SOUTHERN BERKSHIRE MA-
115 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM IN COLUMBIA AND BERKSHIRE COUNTIES...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH.  THIS STORM
WAS LOCATED NEAR ANCRAM...OR ABOUT 13 MILES SOUTHEAST OF HUDSON...AND
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
COPAKE BY 125 PM EDT
GREAT BARRINGTON...6 MILES SOUTHWEST OF HOUSATONIC AND 6 MILES
NORTHWEST OF SHEFFIELD BY 145 PM EDT

SNYDER/STUART
Local storm report, Jun 5, 12:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             COVEVILLE               43.06N 73.60W
06/05/2007  E0.75 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
June 5, 1:00 PM EST
Where
Berkshire County, Great Barrington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.200, -73.370

Quarter size hail was reported in Great Barrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37461.